Kansas, 2007

Hail and Damaging Winds in Kansas, May 22, 2007

May 22, 2007 · NWS ICT · 8 events in 2 counties and zones

An upper level disturbance and associated cold front sparked scattered strong to severe thunderstorms across portions of Central Kansas during the late evening hours of May 22nd. Reports of damage were minimal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An upper level disturbance and associated cold front sparked scattered strong to severe thunderstorms across portions of Central Kansas during the late evening hours of May 22nd. Reports of damage were minimal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 22, 8:47 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 22, 8:47 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT TUE MAY 22 2007

.UPDATE...
LATEST RADAR LOOP IS SHOWING THE CLUSTER OF SEVERE THUNDERSTORMS
NOW MOVING INTO WESTERN ELLIS COUNTY. THIS CLUSTER OF SEVERE
STORMS HAS BEEN SLOWLY MOVING EAST AND SHOULD START MOVING INTO
RUSSELL COUNTY AROUND 04Z. THIS CLUSTER OF STORMS MAY STILL HAVE
THE POTENTIAL TO PRODUCE AN ISOLATED TORNADO MAINLY IN RUSSELL
COUNTY WHERE LAPS DATA SHOWS THE SURFACE BASED CONVECTIVE
INHIBITION BEING THE LOWEST NEAR 50J/KG AND 0-6KM SHEAR BETWEEN 30
AND 35KTS. THE FURTHER SOUTH AND EAST YOU GO THINGS APPEAR TO BE MORE
ELEVATED. THIS CLUSTER OF STORMS SHOULD CONTINUE TO MOVE SLOWLY
EAST AS THE NIGHT PROGRESSES WITH SOME POTENTIAL FOR LARGE HAIL
THROUGH MIDNIGHT. THEN THE THREAT MAY TURN TO HEAVY RAIN AND
FLOODING AS THE NIGHT WEARS ON.

THE MOST LIKELY AREA WHERE THE FLOODING AND SEVERE WEATHER MAY
OCCUR WILL BE IN RUSELL...BARTON...LINCOLN AND POSSIBLY ELLSWORTH
COUNTIES. WE DID SLIM POPS ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS TONIGHT DUE TO A GOOD CAP IN PLACE. HOWEVER...WE
CANNOT RULE OUT SOME SCATTERED AREAS OF SPRINKLES OR LIGHT SHOWERS
DUE TO GOOD MOISTURE TRANSPORT BELOW THE INVERSION LAYER
(850-600MB).

COX

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 759 PM CDT TUE MAY 22 2007/

UPDATE...

WE ARE SENDING OUT A QUICK UPDATE TO CANCEL THE WIND ADVISORY.
LATEST LOOK AT THE OBSERVATIONS DURING THE PAST FEW HOURS HAVE
SHOWN MOST SITES HAVE BEEN BELOW ADVISORY CRITERIA. THIS TREND
SHOULD PERSIST THROUGH MUCH OF THE EVENING.

COX

PREV DISCUSSION... /ISSUED 621 PM CDT TUE MAY 22 2007/

AVIATION...
LATEST VISIBLE IMAGERY AND SURFACE ANALYSIS SHOWING A FRONTAL
BOUNDARY EXTENDING THROUGH NORTHWEST KANSAS. THIS BOUNDARY HAS NOT
SHOWN MUCH MOVEMENT DURING THE LAST FEW HOURS. HOWEVER...LATEST
WATER VAPOR LOOP IS SHOWING A VERY WELL DEFINED WAVE MOVING
THROUGH NORTHEAST COLORADO. THIS FEATURE MAY ACTUALLY HELP SHOVE
THE FRONTAL BOUNDARY INTO CENTRAL KANSAS TOWARDS MIDNIGHT. THIS
FRONT COULD IGNITE SOME THUNDERSTORMS MAINLY ACROSS THE RUSSELL
AND SALINA TAF SITES AFTER 05Z. THIS BOUNDARY WILL SLOWLY EDGE ITS
WAY EASTWARD DURING THE EARLY MORNING HOURS...BUT IT MAY COME TO A
STAND STILL SOMEWHERE ALONG AND WEST OF HIGHWAY 14. AHEAD OF THIS
FRONT...THE CEILINGS WILL BE TRICKY AGAIN TONIGHT...ESPECIALLY
WITH THE TIMING OF THE MVFR CONDITIONS. WE ARE NOT OVERLY
OPTIMISTIC THAT CEILINGS WILL LOWER MUCH DURING THE
EVENING...BASED ON THE LATEST LAPS SOUNDING NOT SHOWING MUCH OF AN
INVERSION IN PLACE. FOR NOW...WE PLAN ON MENTIONING VFR CEILINGS
THROUGH AT LEAST 06Z. BEYOND 06Z...WE MAY START MENTIONING 2-3KFT
CEILINGS WITH SOME LOWER CEILINGS POSSIBLE IN THE RUSSELL AND
HUTCHINSON TAF SITES WHICH WILL BE CLOSER TO THE BOUNDARY.

COX

PREV DISCUSSION... /ISSUED 326 PM CDT TUE MAY 22 2007/

DISCUSSION...
FORECAST CONCERNS...
THE POTENTIAL FOR A SIGNIFICANT SEVERE EVENT FOR PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS LATE WEDNESDAY AFTERNOON AND
EVENING...THEN TRANSITIONING TO HEAVY RAINFALL AND FLOODING
RISK FOR THE SAME GENERAL AREA WEDNESDAY NIGHT.

SHORTWAVE ENERGY WILL CONTINUE TO ROTATE THRU AND EJECT OUT
AHEAD OF THE MEAN LONGWAVE UPPER TROF ACROSS THE NORTHERN AND
CENTRAL ROCKIES THRU WEDNESDAY. A LEAD SHORTWAVE WILL EJECT
ACROSS THE CENTRAL/NORTHERN PLAINS TONIGHT...WITH PRIMARY
FOR FOCUS FOR CONVECTION ALONG THE DRYLINE/COLD FRONT ACROSS
WESTERN KANSAS. SOME OF THIS CONVECTION MAY MAKE IT NORTHEAST
INTO PORTIONS OF CENTRAL KANSAS OVERNIGHT WITH ASSISTANCE OF
LOW LEVEL JET IN REGION OF UPPER DIFLUENT FLOW. ANOTHER AREA
MAY RESIDE ACROSS FAR SOUTHEAST KANSAS TOWARD DAWN. CHANCES
SHOULD REMAIN SLIMMEST ACROSS THE MID-PORTION OF THE FORECAST
AREA...ALONG THE SPINE OF I-35...WHERE MID LEVEL CAP MAY LIMIT
OR PRECLUDE ANY LATE NIGHT CONVECTION.

THE MAIN CONCERN FOR THIS FORECAST CYCLE WILL BE FROM LATE
WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. ANOTHER SHORTWAVE
TROF...NOW DIGGING SOUTHEAST ACROSS NEVADA...WILL EJECT EAST
ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT. THE SHORT RANGE MODELS
DEPICT A VERY UNSTABLE AIRMASS ACROSS SOUTH CENTRAL KANSAS BY
EARLY EVENING WEDNESDAY WITH VERY FAVORABLE DEEP LAYER SHEAR
FOR TORNADIC SUPERCELL STORMS. WE CONCUR WITH THE LATEST SPC
MODERATE SEVERE RISK FOR OUR AREA...AND WE WILL PROBABLY UPGRADE
OUR HAZARDOUS WEATHER OUTLOOK TO A HIGHER THREAT LEVEL FOR THE
SEVERE POTENTIAL AS WELL. THE SEVERE RISK WILL LIKELY CONTINUE
INTO A PORTION OF THE OVERNIGHT HOURS...AIDED BY A VERY STRONG
LOW LEVEL JET. THEN AS THE NIGHT/EARLY MORNING PROGRESSES THE
RISK FOR HEAVY RAINFALL WILL INCREASE AS CONVECTIVE CELLS WILL
TEND TO TRAIN ALONG THE SOUTHWEST TO NORTHEAST ORIENTED MIGRATORY
COLD FRONT...WHICH WILL PARALLEL THE MID AND UPPER LEVEL FLOW.
FORECAST CONSENSUS IS HIGH FOR A GENERAL 2 TO 3 INCHES OF RAIN
ACROSS PORTIONS OF CENTRAL KANSAS...MAINLY WEDNESDAY NIGHT.
HOWEVER COLLABORATION SUGGESTED THAT WE HOLD OFF ON ANY FLOOD
WATCH HEADLINE AT THE MOMENT...ALLOWING FOR ANOTHER MODEL RUN
TO GIVE FURTHER CLARIFICATION TO THE RISK...BOTH IN TIME AND
SPACE. WILL CONTINUE TO HIGHLIGHT FLOODING RISK IN THE HAZARDOUS
WEATHER OUTLOOK AT THE HYDROLOGIC OUTLOOK.

A RELATIVE LULL IN PRECIP/CONVECTIVE CHANCES WILL PREVAIL ACROSS
MOST OF THE AREA LATE THURSDAY INTO EARLY FRIDAY...BEFORE THEN
INCREASING OVER THE HOLIDAY WEEKEND. WHILE NOT GREAT AT ANY ONE
PARTICULAR TIME...A MOIST SOUTHERLY LOW LEVEL FLOW REGIME WILL
PREVAIL INTO EARLY NEXT WEEK...WITH OCCASIONAL MINOR WAVES
TRAVERSING IN THE WEAK TO MODEST WEST-SOUTHWEST FLOW ALOFT. A
SOUTHWARD SAGGING COLD FRONT MAY BECOME STATIONARY ACROSS THE AREA
ON SUNDAY...WHICH COULD ACT TO BE MORE OF A FOCUS DURING THE
EXTENDED PERIOD.

DARMOFAL

AVIATION...

FOR 18Z TAFS...CONFIDENCE IS HIGH THAT CIGS OVER SOUTH CENTRAL AND
SOUTHEAST KS WILL REMAIN BELOW 3,000KT AND ABOVE 1,000FT FOR THE
NEXT FEW HOURS. SHOULD SEE A RISE IN CIGS AFTER 21Z BUT NOT
CONFIDENT IF THEY WILL GO ABOVE 3,000FT OR NOT. WINDS TODAY OVER
CENTRAL AND SOUTH CENTRAL KS WILL BE GUSTY WITH SUSTAINED BETWEEN
25-30KT...WITH HIGHER SPEEDS FOR LOCATIONS THAT CAN SEE SOME SUN.

STORMS WILL DEVELOP LATE THIS AFTERNOON WEST OF THE FORECAST AREA.
THIS ACTIVITY WILL APPROACH CENTRAL KS AFTER 03Z AND SOUTH CENTRAL
KS NEAR DAYBREAK. IN ADDITION...CIGS SHOULD LOWER AFTER 06Z
AREAWIDE TO BELOW 3,000FT AND POSSIBLY FLIRTING WITH IFR. HOWEVER
CONFIDENCE IS NOT HIGH ENOUGH AT THIS POINT TO GO IFR THAT FAR OUT.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  78  60  72 /  20  30  70  60
HUTCHINSON      62  77  58  72 /  40  40  80  50
NEWTON          63  77  60  72 /  20  30  80  60
ELDORADO        64  78  61  72 /  20  20  70  70
WINFIELD-KWLD   65  79  61  73 /  20  20  70  70
RUSSELL         58  72  53  69 /  80  50  80  40
GREAT BEND      59  74  54  70 /  70  50  80  40
SALINA          61  76  58  72 /  60  40  80  50
MCPHERSON       62  77  59  72 /  40  40  80  50
COFFEYVILLE     65  81  64  76 /  20  30  60  70
CHANUTE         64  78  63  74 /  20  30  60  70
IOLA            63  78  63  74 /  10  30  60  70
PARSONS-KPPF    65  80  63  75 /  10  30  60  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 22, 9:06 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1006 PM CDT TUE MAY 22 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
819 PM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A LINE OF SEVERE THUNDERSTORMS WILL SLOWLY MOVE INTO PORTIONS OF
CENTRAL KANSAS AROUND MIDNIGHT. THIS INCLUDES AREAS MAINLY WEST OF
HIGHWAY 14...OR WEST OF A LINCOLN TO ELLSWORTH TO LYONS LINE. IF
THIS LINE OF STORMS MAINTAINS ITS INTENSITY...THE MAIN RISK WILL BE
HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH. HEAVY RAINFALL
WILL ALSO ACCOMPANY THESE STORMS AND MAY YIELD TO LOCALIZED FLOODING.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA LATER
TONIGHT. HOWEVER THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A MODERATE RISK FOR SEVERE STORMS ACROSS PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS ON WEDNESDAY AFTERNOON AND
EVENING. THE GREATEST RISK FOR SEVERE STORMS...INCLUDING STRONG
TORNADOES...WILL EXIST SOUTH OF A GREAT BEND TO MCPHERSON LINE
AND WEST OF A MCPHERSON TO WICHITA TO SOUTH HAVEN LINE. VERY
LARGE HAIL TO BASEBALL SIZE AND STRAIGHT-LINE WINDS TO 80 MPH
WILL ALSO BE POSSIBLE IN THIS AREA. THE RISK FOR SEVERE WEATHER
WILL CONTINUE FOR AREAS WEST OF THE KANSAS TURNPIKE INTO THE
OVERNIGHT HOURS...THOUGH A GREATER LIKELIHOOD FOR HEAVY RAIN AND
POSSIBLE FLOODING WILL DEVELOP LATER WEDNESDAY NIGHT. THE RISK FOR
SEVERE WEATHER SHOULD DIMINISH AS THE STORMS MOVE INTO SOUTHEAST
KANSAS BY EARLY THURSDAY MORNING.

A CHANCE FOR STRONG STORMS AND LOCALLY HEAVY RAINFALL WILL SHIFT
INTO SOUTHEAST KANSAS BY THURSDAY AFTERNOON.

SLIGHT TO MODEST CHANCES FOR THUNDERSTORMS WILL EXIST ACROSS MUCH
OF THE AREA OVER THE MEMORIAL HOLIDAY WEEKEND. HOWEVER IT IS TOO
EARLY TO SPECULATE ON THE RISK AND MAGNITUDE OF ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON WEDNESDAY EVENING
FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/DARMOFAL

In the hours before

Special weather statement, May 22, 9:10 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1010 PM CDT TUE MAY 22 2007

KSZ032-230415-
RUSSELL-
1010 PM CDT TUE MAY 22 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HAYS...AND MOVING EAST AROUND 35 MPH.

GOLF BALL SIZED HAIL AND DAMAGING WINDS OF 60 TO 75 MPH ARE POSSIBLE
FROM THIS THUNDERSTORM...ESPECIALLY IN WESTERN RUSSELL COUNTY.

PEOPLE IN WESTERN RUSSELL COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY A WARNING MAY BE REQUIRED IF THE THUNDERSTORM MAINTAINS ITS
INTENSITY. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

ES
Local storm report, May 22, 10:12 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1112 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     TSTM WND GST     3 WNW GALATIA           38.66N 99.01W
05/22/2007  E60 MPH          BARTON             KS   TRAINED SPOTTER

&&

BRW

The radar

The Dodge City radar (KDDC), 131 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Barton

When
May 22, 10:12 PM CST
Where
Barton County, 3 mi NW of Galatia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.661, -99.009

Thunderstorm Wind, Russell

When
May 22, 10:17 PM CST
Where
Russell County, 0.54 mi W of Russell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.880, -98.860

Hail, Russell

When
May 22, 10:22 PM CST
Where
Russell County, 2.77 mi N of Gorham
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.920, -99.020

Thunderstorm Wind, Barton

When
May 22, 10:25 PM CST
Where
Barton County, 2.57 mi WNW of Galatia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.644, -99.014

Thunderstorm Wind, Barton

When
May 22, 10:48 PM CST
Where
Barton County, 3.41 mi NW of Heizer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.455, -98.924

Thunderstorm Wind, Barton

When
May 22, 10:56 PM CST
Where
Barton County, 3 mi NW of Galatia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.661, -99.009

Hail, Barton

When
May 22, 11:24 PM CST
Where
Barton County, 4.32 mi WSW of Heizer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.396, -98.954

Hail, Barton

When
May 22, 11:39 PM CST
Where
Barton County, 2.34 mi NNW of Pawnee Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.301, -98.996

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31995, 31996, 31992, 31997, 31998, 31999, 31993, 31994.